Montana, 2017Hail and Damaging Winds in Montana, July 10, 2017
July 10, 2017 · NWS GGW · 15 events in 6 counties and zones
An upper-level ridge of hot temperatures and a lee surface trough brought scattered, mainly-dry thunderstorms to the area, some of which produced severe downburst winds and stronger gusts as it moved eastward across northeast Montana. As this gust front approached the Montana/North Dakota border, it met more unstable air, and strengthened into a line of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level ridge of hot temperatures and a lee surface trough brought scattered, mainly-dry thunderstorms to the area, some of which produced severe downburst winds and stronger gusts as it moved eastward across northeast Montana. As this gust front approached the Montana/North Dakota border, it met more unstable air, and strengthened into a line of severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 11:44 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 10, 11:44 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1244 PM MDT Mon Jul 10 2017
.SHORT TERM...for northeast Montana...today through Wed...
Synoptic setup: A large area of hot high pressure resides over
the southwestern quarter of the CONUS. A ridge spur runs north of
this through eastern Wyoming and Montana. A weak trough runs down
the coastline from British Columbia to northern Oregon. Zonal to
southwest flow resides between thes two features over western and
central Montana where a jet streak is evident on water vapor.
This afternoon through this evening: Near the surface a lee side
mountain trough has set up over eastern Montana and is low
pressure center over southern Saskatchewan. This low is being
driven by the jet aloft and kicking the aloft ridge into the
Dakotas. This in turn is destabilizing the atmosphere to the west
where showers and thunderstorms have already developed. A couple
showers and thunderstorms developed across northeastern zones but
should be out of the area by roughly 130PM. The next batch are
anticipated to arrive around 4 to 6 PM along the southwestern
zones. As showers and thunderstorms exit the mountains for this
warm dry sector... downburst winds are expected to form which may
become damaging at times across Petroleum and Garfield counties.
Tuesday: Showers are expected to taper down and travel across
mostly southern zones through the early morning hours leaving a
few showers across eastern zones. Some new isolated showers
activity may drop down on a weak backdoor front during the
afternoon hours.
GAH
.LONG TERM...Wed night through Mon...
Shortwave trough moves to the east Tuesday Night. A slight chance
of showers could linger into the evening.
Although the ridge rebounds on Wednesday, a weak wave in the
afternoon and evening could bring a slight chance of thunderstorms
to parts of the region. Meanwhile, somewhat cooler temperatures
will linger. The heat returns on Thursday as the ridge continues
to build back into Montana and widespread highs in the 90s return.
The ridge becomes stronger on Friday and remains in place on
Saturday with hot and dry weather. Highs will be near 100 in many
areas.
Models differ Sunday and Monday. GFS keeps strong ridge in place
while the ECMWF brings a shortwave trough across the Canadian
Prairies that flattens the ridge and bring a weak cold front. Will
maintain a hot and dry forecast for now. Forrester
&&
.AVIATION...
FLIGHT CAT: VFR.
SYNOPSIS: There will be mid and high level clouds and
thunderstorms ahead of a front that will move through Northeast
Montana this afternoon and evening.
SVR THUNDERSTORMS: Scattered thunderstorms this afternoon and
tonight have the potential for downburst winds that could briefly
exceed 50 kts along with hail.
HIGH DENSITY ALTITUDE: With temperatures in the upper 90s today
in some places takeoffs may need longer distance.
WIND: South to west at 10 to 15 kts this afternoon... becoming
west around 10 kts tonight... veering to the northwest at 10 to 15
kts Tuesday.
GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for MTZ134>137.
&&
weather.gov/glasgow
Hazardous weather outlook, Jul 10, 2:35 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
335 AM MDT Mon Jul 10 2017
MTZ016>027-059>062-110800-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
335 AM MDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of northeast
Montana.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect from Noon until 11 PM today due to
the combination of low relative humidity, gusty winds, and
lightning from dry thunderstorms for zones 134, 135, 136, and 137.
Isolated to scattered thunderstorms are expected this afternoon
and evening. A few storms could be severe with large hail and
damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Hot temperatures with highs in the 90s to near 100 return on
Thursday and will continue through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 10, 12:27 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
127 PM MDT MON JUL 10 2017
MTZ021-060-102045-
Petroleum MT-Southwest Phillips MT-
127 PM MDT MON JUL 10 2017
...SPECIAL WEATHER STATEMENT...
At 116 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 27 miles east of Geraldine to 9 miles southeast
of Winifred to 13 miles southwest of Grass Range. Movement was
northeast at 25 mph.
West southwest winds 15 to 25 mph with gust in excess of 30 mph will
be possible with these storms. Wind speeds tend to increase after
the passage of the initial wind shift from the gust front and
typically continue an hour or 2 after the gust front.
Locations impacted include...
Zortman, Landusky, Tiegen and Fred Robinson Bridge between 2 to 245
pm MDT.
.
LAT...LON 4792 10889 4792 10863 4798 10861 4786 10840
4717 10819 4701 10861 4710 10861 4710 10874
4727 10872 4727 10859 4730 10859 4731 10834
4739 10831 4756 10831 4758 10842 4762 10844
4760 10848 4764 10876 4768 10878 4773 10889
TIME...MOT...LOC 1916Z 233DEG 22KT 4774 10971 4748 10921 4693 10905
tcSpecial weather statement, Jul 10, 12:48 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
148 PM MDT MON JUL 10 2017
MTZ021-102030-
Petroleum MT-
148 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Flatwillow, or 9 miles southwest of Winnett,
moving east at 15 mph.
Thunderstorm wind gusts in excess of 45 mph will be possible with
this storm. Blowing dust will be possible as well.
Locations impacted include...
Flatwillow and Tiegen.
LAT...LON 4684 10861 4707 10861 4712 10843 4680 10829
4679 10859
TIME...MOT...LOC 1946Z 253DEG 15KT 4692 10852
TCSpecial weather statement, Jul 10, 1:38 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
238 PM MDT MON JUL 10 2017
MTZ021-022-102145-
Petroleum MT-Garfield MT-
238 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR PETROLEUM AND SOUTHWESTERN
GARFIELD COUNTIES UNTIL 345 PM MDT...
At 237 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles northwest of Flatwillow, or 12 miles southwest of Winnett,
moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake, Cat Creek, Tiegen and Valentine.
LAT...LON 4727 10872 4727 10859 4731 10858 4731 10834
4732 10831 4737 10832 4741 10818 4685 10787
4685 10789 4684 10786 4680 10785 4679 10784
4678 10785 4676 10783 4675 10863 4684 10863
4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2037Z 247DEG 19KT 4690 10855
AEHHail, Petroleum
- When
- July 10, 2:10 PM MST
- Where
- Petroleum County, 1.58 mi ESE of Flatwillow
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.820, -108.370
A trained spotter reported penny sized hail in addition to heavy rainfall and wind gusts up to approximately 50 mph.
Thunderstorm Wind, Petroleum
- When
- July 10, 2:41 PM MST
- Where
- Petroleum County, 0.84 mi NE of Dry Blood Creek Raws
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.240, -108.360
The Dry Blood Creek RAWS site reported a wind gust of 63 mph.
Thunderstorm Wind, Phillips
- When
- July 10, 2:45 PM MST
- Where
- Phillips County, 0.83 mi NE of Malta South Dot
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.980, -108.310
The Malta South US-191 DOT site measured a 59 mph wind gust.
Thunderstorm Wind, Garfield
- When
- July 10, 3:08 PM MST
- Where
- Garfield County, 0.69 mi S of South Sawmill Raws
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.560, -107.530
The South Sawmill Creek RAWS site measured a 68 mph wind gust.
Thunderstorm Wind, Garfield
- When
- July 10, 3:42 PM MST
- Where
- Garfield County, 0.69 mi S of Jordan Airport (Kjdn)
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.320, -106.950
A 60 mph wind gust was measured at the Jordan ASOS site.
Thunderstorm Wind, Valley
- When
- July 10, 3:44 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
The King Coulee RAWS site measured a 66 mph wind gust.
Thunderstorm Wind, Garfield
- When
- July 10, 4:00 PM MST
- Where
- Garfield County, 10.07 mi NNE of Van Norman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.490, -106.320
A trained spotter reported sustained winds of approximately 40 mph with gusts to approximately 60 mph. Blowing dust was reducing visibility to less than 1/2 mile with the stronger gusts.
Thunderstorm Wind, Garfield
- When
- July 10, 4:08 PM MST
- Where
- Garfield County, 0.69 mi S of South Sawmill Raws
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.560, -107.530
The South Sawmill RAWS site measured a 58 mph wind gust.
Thunderstorm Wind, Valley
- When
- July 10, 4:10 PM MST
- Where
- Valley County, 2.3 mi W of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.200, -106.680
A NWS employee reported 3/4 inch diameter tree branches down due to thunderstorm outflow winds. Time is estimated based on radar.
Thunderstorm Wind, Valley
- When
- July 10, 4:22 PM MST
- Where
- Valley County, 0.83 mi NNW of Glasgow
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.210, -106.640
A 59 mph wind gust was measured at the Glasgow International Airport ASOS site.
Thunderstorm Wind, Valley
- When
- July 10, 4:27 PM MST
- Where
- Valley County, 2.3 mi W of Glasgow
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.200, -106.680
A Mesonet station in West Glasgow measured sustained winds of 56 mph, with a wind gust of 70 mph.
Thunderstorm Wind, Valley
- When
- July 10, 4:44 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
A 65 mph wind gust was measured at the King Coulee RAWS site.
Thunderstorm Wind, Dawson
- When
- July 10, 6:10 PM MST
- Where
- Dawson County, 1.07 mi E of Glendive
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.100, -104.707
Thunderstorm winds uprooted a tree in the yard of a home in Glendive. The report was received via social media. Based on the photograph, the tree appeared to be approximately 18 inches in diameter at the base with a relatively shallow root system. The estimated wind speed is 60 mph.
Hail, Wibaux
- When
- July 10, 6:45 PM MST
- Where
- Wibaux County, 5.25 mi W of St Phillip
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.840, -104.190
A motorist reported quarter size hail on Montana Highway 7 approximately 10 miles south of Wibaux. The report was received via social media.
Thunderstorm Wind, Wibaux
- When
- July 10, 6:45 PM MST
- Where
- Wibaux County, 5.25 mi W of St Phillip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 46.840, -104.190
A motorist reported wind gusts of approximately 60 mph on Montana Highway 7 approximately 10 miles south of Wibaux. The report was received via social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699730, 699731, 699732, 699735, 699736, 699737, 699741, 699939, 699739, 699740, 699940, 699738, 700195, 699733, 699734.